A systematic review and meta-analysis of the risk of diarrhea associated with vandetanib treatment in carcinoma patients
Authors Huo Z, Yu S, Hong S, Cao X, Xiu L, Liao Z, Li Y, Xiao H
Received 22 September 2015
Accepted for publication 1 March 2016
Published 20 June 2016 Volume 2016:9 Pages 3621—3631
Checked for plagiarism Yes
Review by Single-blind
Peer reviewer comments 3
Editor who approved publication: Professor Min Li
Zijun Huo,* Shuang Yu,* Shubin Hong, Xiaopei Cao, Lingling Xiu, Zhihong Liao, Yanbing Li, Haipeng Xiao
Department of Endocrinology, The First Affiliated Hospital of Sun Yat-sen University, Guangzhou, Guangdong, People’s Republic of China
*These authors contributed equally to this work
Background and purpose: Vandetanib is a promising anticancer targeted agent for treating advanced carcinomas, such as non-small-cell lung cancer, small-cell lung cancer, breast cancer, malignant glioma, hepatocellular cancer, and unresectable, locally advanced, or metastatic medullary thyroid cancer. However, diarrhea is a frequently reported adverse event. The incidence of vandetanib-associated diarrhea varies extensively in different study populations and has not been carefully estimated. This systematic review and meta-analysis of clinical trials aims to figure out the overall risks of all-grade and high-grade diarrhea during vandetanib treatment and get a better understanding of its prediction and management.
Materials and methods: A comprehensive search was performed in EMBASE, PubMed, and Cochrane Library for clinical trials studying vandetanib and diarrhea prior to April 2015. Eligible articles were selected according to the inclusion criteria. Data were extracted to calculate the summary incidence of all-grade and high-grade diarrhea caused by vandetanib treatment.
Results: Thirteen clinical trials that involved 3,264 patients were included in this meta-analysis. The overall incidences of all-grade and high-grade diarrhea caused by vandetanib treatment were 52.1% (95% confidence interval [CI], 48.3%–55.8%) and 5.6% (95% CI, 4.4%–76.7%), respectively. The risk ratios of the all-grade and high-grade diarrhea for vandetanib arm versus control arm were 1.932 (95% CI, 1.746–2.138; P<0.001) and 3.190 (95% CI, 2.061–4.938; P<0.001), respectively. Studies with small-cell lung cancer demonstrated the highest incidence of all-grade diarrhea (78.85%) and high-grade diarrhea (17.31%), whereas the lowest incidences of all-grade (42.11%) and high-grade (2.67%) diarrhea are seen in patients with hepatocellular carcinoma and non-small-cell lung cancer, respectively.
Conclusion: Our findings demonstrate that the administration of vandetanib leads to a significantly increased risk of diarrhea, which varies in different carcinoma patients. Early recognition and timely management may be key factors to avoid dose reduction, drug interruption, and drug discontinuation, which is significant to maximize the treatment benefits.
Keywords: vandetanib treatment, diarrhea, carcinoma
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]